Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 65, NWS Denver/Boulder, CO

July 29, 2023Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2023, 5:42 PM MDT for Adams County, Weld County, Colorado. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 5:42 PM MDT (23:42 UTC)
Expired
Jul 29, 2023, 5:51 PM MDT
In force
9 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WFUS55 KBOU 292342
TORBOU
COC001-123-300015-
/O.NEW.KBOU.TO.W.0065.230729T2342Z-230730T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
542 PM MDT Sat Jul 29 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  South central Weld County in northeastern Colorado...
  North central Adams County in northeastern Colorado...

* Until 615 PM MDT.
    
* At 541 PM MDT, a tornado producing storm was located 7 miles
  southeast of Prospect Valley, or 34 miles southwest of Fort Morgan,
  moving northeast at 10 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4022 10436 4013 10415 4000 10415 4000 10414
      3986 10428 3995 10449
TIME...MOT...LOC 2341Z 208DEG 9KT 3998 10434 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

RJK
1 follow-up statement
068 
WWUS55 KBOU 292351
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
551 PM MDT Sat Jul 29 2023

COC001-123-300000-
/O.CAN.KBOU.TO.W.0065.000000T0000Z-230730T0015Z/
Weld CO-Adams CO-
551 PM MDT Sat Jul 29 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 4022 10436 4013 10415 4000 10415 4000 10414
      3986 10428 3995 10449
TIME...MOT...LOC 2347Z 208DEG 9KT 4000 10432 

$$

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:49 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 2:49 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
249 PM MDT Sat Jul 29 2023

.SHORT TERM...(This evening through Sunday)
Issued at 127 PM MDT Sat Jul 29 2023

This evening, scattered showers and isolated storms carrying east
over plains will continue to bring gusty winds, light to moderate
rainfall, and some hail. Tonight, skies should clear behind
exiting and diminishing showers. Near normal, maybe slightly warm,
overnight temperatures.

Tomorrow, there might be some stratus lingering on the plains
again early in the morning. Otherwise, looks like another typical
summer pattern for us. The ridge will remain strong and in place
over the Southwest. Moisture should continue to gradually increase
and temperatures to gradually cool. Expect highs a few degrees
cooler, skies partly to mostly cloudy by afternoon again with
another round of scattered showers and storms. Models are showing
less CAPE tomorrow but still 500 to 2000 J/kg (3000 in the NAM),
there should be plenty of boundary layer moisture and warming
again. But there looks to be a lot less shear. There may still be
a few strong to severe storms around our northern state border,
and SPC has a marginal risk there, but otherwise general
thunderstorm. Keeping with the previous forecaster, I expect
mostly pulse storms with some marginal hail and a primary hazard
to variable gusty outflow.

.LONG TERM...(Sunday night through Saturday)
Issued at 127 PM MDT Sat Jul 29 2023

Key Messages:

- Increased burn scar flash flood potential starting Monday
- Afternoon thunderstorms expected each afternoon
- Increased t-storm coverage and flood potential for lower elevations
  starting Wednesday
- Steady cooling trend through Friday with temperatures mostly
  below normal

A highly active weather pattern will prevail throughout the
extended forecast period, thanks in large part to high pressure
remaining centered to our southeast. This will help sustain moist
south and southwesterly flow over Colorado along its western
periphery. Precipitable Water (PW) values with standard deviations
of 2-3 sigma are progged over the high country both Monday and
Tuesday, coinciding with the most pronounced southerly flow in the
lowest 200-400 mb. PWbility and ample storm
motions. Similar conditions can be expected Sunday. anomalies won't be quite as impressive over
the lower elevations through Tuesday, although should still be
above normal.

These factors will lead to a considerable uptick in afternoon
thunderstorm coverage for the mountains and foothills. With
steering low that looks relatively weak as well, the potential for
burn scar flash flooding will be notably higher. Suspect much of
the convection will remain largely anchored over the higher
terrain through Tuesday given the northerly/northeasterly storm
motions, although there will be sufficient moisture and
instability in place over the plains to sustain isolated to
scattered thunderstorms later in the afternoon and evening. Whilst
shear profiles don't appear overly favorable for long-lived
severe storms, a few stronger cells could certainly reach severe
thresholds on either day.

The aforementioned ridge will begin to flatten midweek and provide
for a change to a more westerly flow aloft. This will
consequently shift the focus of the stronger storms and
potentially the flood risk farther east into the urban corridor
and plains, allowing convection to drift off the higher terrain
more effectively. Expect more widespread thunderstorm coverage as
a result starting Wednesday, with continued robust moisture
anomalies and only limited strengthening of steering level flow.
Considering the likelihood of a few consecutive days of locally
heavy rain, we'll see a higher potential for flooding over the
lower elevations with any stronger and/or training storms.

We do look to start trending slightly drier toward the latter
half of the week, but not enough to erase our afternoon convection
entirely. Regardless, temperatures will experience a steady
decline through at least Friday given the lowering heights and
wetter pattern, with highs lowering below 90F for most around
Tuesday, and potentially even below 80F come Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM MDT Sat Jul 29 2023

Expect VFR through the TAF period, though brief MVFR is possible
and cloud bases are forecast to approach 6000 feet with passing
showers and storms this afternoon and evening. There are already a
lot of boundaries and wind shifts this morning, and there will
likely be many more by mid afternoon with ongoing convection.
Winds are currently westerly to northwesterly, and I think they
likely remain so with outflow from early convection over the
mountains, rather than turning back easterly as originally
thought. Also, winds already turned easterly a bit ago then
immediately washed back northwesterly, so I think models haven't
picked up on that quite yet. Either way, I expect winds will be
completely variable with outflow from scattered storms passing by
mid afternoon. Storms will also bring rain and hail, so some
reduction in visibility is possible. MVFR conditions are possible
but if they do occur they should be quite brief, and I don't think
they are likely enough yet to include in the tempos. The main
storm threat should pass by 02Z-03Z, then drainage flow should set
back in. I think a period of light and variable in the morning
before the winds come around northeasterly upslope late morning
and around easterly by afternoon, a more typical progression.

&&

.HYDROLOGY...
Issued at 127 PM MDT Sat Jul 29 2023

Tomorrow, should be a limited threat of flash flooding for all
burn areas, though moisture will continue to increase and storms
motions should continue to trend slower.

Flash flood threat for all recent burn scars look to increase
beginning Monday and continuing into at least Tuesday, with
generally slow SW to NE storm motions and higher likelihood of
localized heavy rain under a very moist airmass.

An increase in westerly flow aloft should provide for more
effective storm motion off the higher terrain and into the lower
elevations starting Tuesday but particularly into Wednesday. Some
flash flood potential will remain over the burn scars, but the
focus of the most widespread and intense rainfall will likely
shift a little east into the plains and urban corridor.

It looks likely that areas that are impacted by thunderstorms over
a few consecutive days could receive 2-3" of rain through late
week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EJD
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 29, 11:11 AM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sat Jul 29 2023

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sat Jul 29 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop across the high
country early this afternoon and spread into the I-25 corridor
and eastern plains later this afternoon and evening. A few strong
to severe thunderstorms will be possible, with large hail and
strong wind gusts as the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered afternoon showers and thunderstorms can be expected each
day through this period, with activity being most widespread
Tuesday and Wednesday. A few storms may be strong to severe.
Flooding concerns will also increase starting Monday for the burn
scars and lower elevations, as thunderstorms will be capable of
producing very heavy rainfall. An active weather pattern is slated
to continue into the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However
reports of damaging winds and hail will be appreciated.

In the hours before

Special weather statement, Jul 29, 3:50 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
350 PM MDT Sat Jul 29 2023

COZ040-041-045-292215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
350 PM MDT Sat Jul 29 2023

...Landspouts will be possible across northeastern Douglas,
northwestern Elbert and central Arapahoe Counties through 415 PM
MDT...

At 348 PM MDT, Doppler radar was tracking developing thunderstorms
capable of producing a landspout tornado along a line extending from
3 miles southwest of Bennett to near The Pinery, or along a line
extending from 50 miles northwest of Limon to 22 miles southeast of
Denver. Movement was northeast at 10 mph.

HAZARD...Landspouts possible.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Southern Aurora, southeastern Centennial, Parker, The Pinery and
Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 3957 10478 3972 10445 3956 10440 3957 10448
      3956 10449 3956 10447 3953 10446 3954 10445
      3953 10444 3954 10442 3951 10441 3940 10474
TIME...MOT...LOC 2148Z 204DEG 10KT 3969 10446 3946 10471

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:20 PM MDTSpecial Weather StatementBOUMorgan40 min
Jul 29, 3:50 PM MDTSpecial Weather StatementBOUArapahoe25 min
Jul 29, 5:28 PM MDTTornado WarningBOUAdams17 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.